Try it
Pharmacology · Pharmacokinetics
Sample itemA patient on phenytoin 300 mg/day has a plasma level of 10 mg/L. The dose is raised to 400 mg/day and the level rises to 25 mg/L with nystagmus and ataxia. What explains the disproportionate rise?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Saturable (zero-order) metabolism at therapeutic concentrations
Phenytoin metabolism by hepatic enzymes saturates within the therapeutic range, shifting from first-order to Michaelis-Menten kinetics. Near saturation a small dose increase gives a large rise in steady-state concentration, so dose increments must be small and levels monitored.
Option by option
A. Saturable (zero-order) metabolism at therapeutic concentrations (correct)
Correct. Saturated enzymes cannot clear the extra drug, so concentration rises steeply.
B. Rapid first-order renal clearance
First-order clearance would give a proportional, not disproportionate, rise.
C. Reduced oral bioavailability
Reduced bioavailability would lower, not raise, the plasma level.
D. Increased hepatic blood flow
Increased hepatic blood flow would increase clearance and lower the level.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- PharmacokineticsA drug has an apparent volume of distribution of several hundred litres in an adult. Wha…
- PharmacokineticsA drug has an apparent volume of distribution of 40 L and an oral bioavailability of 50…
- PharmacokineticsWhat term describes drug removal per unit time?
- PharmacokineticsWhat describes drug distribution volume relative to plasma?